Mixing Lantus | allnurses

Mixing Lantus

  1. 0 I know you are not supposed to mix Lantus with any thing else and never do. Lately I have been wondering why as I was never taught in school yet I can not find anything online or in books that explains why it can not be done. Anyone know out there??
  2. Visit  ann945n profile page

    About ann945n

    ann945n has '4' year(s) of experience and specializes in 'Nursing Ed, Ob/GYN, AD, LTC, Rehab'. From 'USA'; Joined Oct '06; Posts: 568; Likes: 280.

    20 Comments so far...

  3. Visit  jessiern profile page
    0
    Other insulins inactivate the lantus. I can't give you a big chemical reason for that, although we did learn the overall why in organic chem years ago.
  4. Visit  Antikigirl profile page
    0
    Not mixing lantus with things is in the paperwork (long microscopic words)that comes with the vial in the box from the manufacturer. But I have an easier solution for it...

    Just don't mix lantus at all...memorize it and just go with it as second nature. I do...it is as second nature to me as 'date/time/sign'...LOL! I like simple, and not mixing it is simple...

    I have had patients at home mix it...and it doesn't do anything! Their sugars are out of whack..and they are just "well...I can only take one shot"...and I typically reply "and that is why you are hear getting more shots than you imagined huh? Please don't mix it, it becomes inactive and thus...you are here and feeling horrible! I don't want you to feel horrible! You have a condition that is inside your body, and sadly the solution must too go inside your body, and this particular solution is fragile itself, so it has to go more direct than mouth to be damaged by the stomach. Please try to help yourself by not mixing the solution and having to come here...I don't like to see you feeling cruddy!".
  5. Visit  ann945n profile page
    0
    It would be interesting to know how it is inactivated
  6. Visit  Antikigirl profile page
    0
    Hey, you can talk to a pharmasist if you have one that has the time! I have a great staff of them, and they love to share thier info and enjoy the fact a nurse is interested!
  7. Visit  skinc1 profile page
    0
    I actually did this once when I was fresh out of nursing school. Nothing happened, the pt was fine. And when I talked to my pharmacist about it he said that the reason they say not to mix is because there is not enough research out there that proves its ok to mix. Some cases sugars went crazy others didnt, but it wasnt conclusive. Of course when I told the MD what I had done, he looked at me like I had snakes in my ears, he didnt care, nor did he have any idea what I was talking about.

    Long story short...dont do it, its considered an error on our part, but dont panic if it accidentally happens.

    Cheesy, but I remember that Lantus is Lonely and therefor goes in a syringe all by itself!
  8. Visit  classicdame profile page
    4
    Do you know what NPH stands for? Neutal protamine Haggerdorn. Dr. Haggerdorn discovered that by adding neutral pH protamine to regular insulin he could slow down the time it took for the insulin to work. All insulin is regular insulin - although some have additives to speed up or slow down the action time. If you mix Lantus with another insulin, all of which act faster, then you will have TOO MUCH regular insulin in the body at one time. What happens then? Coma????? Warn your patients to never mix Lantus and to D/C use after 28 days from opening (preservatives no longer secure after that).
  9. Visit  kstec profile page
    0
    I've actually witnessed nurses mixing Lantus with other insulins. I've made a comment and they of course just blew me off. I do not know what happened with the patients, but that is one of many things I remember about insulins, "Don't mix Lantus with anything."

    Lantus becomes inactivated if it comes in contact with even small amounts of other insulins. This makes it appear hazy. Never use any Lantus that is not crystal clear. I found this on the Aventis website. I guess that is why I've never witnessed any adverse reactions with residents when witnessing the mixing of Lantus with other insulins, it just didn't work. But I bet the residents blood sugar was sky high later.
  10. Visit  RedCell profile page
    3
    Quote from TriageRN_34
    Not mixing lantus with things is in the paperwork (long microscopic words)that comes with the vial in the box from the manufacturer. But I have an easier solution for it...

    Just don't mix lantus at all...memorize it and just go with it as second nature. I do...it is as second nature to me as 'date/time/sign'...LOL! I like simple, and not mixing it is simple...

    I have had patients at home mix it...and it doesn't do anything! Their sugars are out of whack..and they are just "well...I can only take one shot"...and I typically reply "and that is why you are hear getting more shots than you imagined huh? Please don't mix it, it becomes inactive and thus...you are here and feeling horrible! I don't want you to feel horrible! You have a condition that is inside your body, and sadly the solution must too go inside your body, and this particular solution is fragile itself, so it has to go more direct than mouth to be damaged by the stomach. Please try to help yourself by not mixing the solution and having to come here...I don't like to see you feeling cruddy!".
    Don't just memorize that you cant give it. Understand why. The pH of Lantus is approximately 4.0. Most other insulin injections run a pH around 7.2 to 7.7. Mixing lantus with novolog, nph, etc offsets the pKa of lantus making the duration (18-23 hours) variable and unstable.
    KristiePDX, canoehead, and UM Review RN like this.
  11. Visit  nyapa profile page
    0
    Do you guys mix insulins? Sounds like we are lucky, as ours are pre-mixed.
  12. Visit  UM Review RN profile page
    0
    Quote from nyapa
    Do you guys mix insulins? Sounds like we are lucky, as ours are pre-mixed.
    Our patients will often have orders for sliding scale insulin Novolog, as well as a scheduled 70/30 mix pre-meals, and sometimes a Lantus timed for HS.

    So if patient needs sliding scale at HS, I have to give two shots. But at mealtimes, I'd mix the sliding scale Novolog with the 70/30.
  13. Visit  hellooonurse1997 profile page
    0
    please help...
    i work at a local nursing home as a wound care nurse, and for one night, the
    don asked if i could pass meds. and so i did.
    when i administered insulin to an alert and oriented resident, i mixed lantus with regular insulin
    thinking that one shot would be more comfortable for her.
    as soon as i gave the shot, she asked for her second shot. when i told
    her i mixed it, of course, she got upset.
    well, this happened about 4 weeks ago. the resident turned out okay, and i thought that was the end of it.
    boy, was i wrong. yesterday, she reported this incident to the dept of health.
    could i lose my license for this?
  14. Visit  kids profile page
    1
    Quote from RedCell
    Don't just memorize that you cant give it. Understand why. The pH of Lantus is approximately 4.0. Most other insulin injections run a pH around 7.2 to 7.7.
    This is why you will hear many patients complain that Lantus injections hurt.
    VivaLasViejas likes this.


Visit Our Sponsors
Top
close
close